Come join others currently navigating treatment in our weekly Zoom Meetup! Register here: Tuesdays, 1pm ET.
Fill Out Your Profile to share more about you. Learn more...

AIs and blood pressure

Hello, I am taking exemestane for 2.5 years now. And noticed that have elevated blood pressure often: 140/90.

Do you, dear all, have this issue? I am not sure it is a side effect at all, but would like to know from others? Also if you do, how it is controlled?

thank you!

Comments

  • quietgirl
    quietgirl Member Posts: 165
    edited October 2022

    I think sometimes people (doctors etc) get caught up with the use of the word side effect and will say something is or isn’t a side effect of a drug because they or may or may not be using the term in it’s true medical terminology. I added that because quoting from a medical source here Estrogen helps to keep your blood pressure down that follows that anything that reduces the estrogen in your system may in fact result in your blood pressure raising. Not for everyone of course. So some people will say it’s a side effect of a drug and some will say well it’s just an effect because the drug is doing what it’s suppose to do. Doesn’t change the fact that it’s happening does it.

    So the traditional ways of reducing blood pressure might help changing eat habits, exercising more or blood pressure meds but its something that you want to keep an eye on. That being said one reading alone might just be stress or white coat syndrome if it’s at a doctors offic

  • marinochka
    marinochka Member Posts: 82
    edited October 2022

    thank you.

    Yeah...not one reading. I was checking it every day past week.

  • nancyd
    nancyd Member Posts: 556
    edited December 2022

    I've been taking an AI (anastrozole) for over a decade. My blood pressure was always within the normal range for most of that time. It has gone up in the last year, but I don't think the rise in my pressure this last year has anything to do with the anastrozole. As we get older (I'm 71), it's more likely that other physical problems cause my hypertension.

    I only recently started taking meds for the hypertension. A trip to the ER a few weeks ago for something unrelated to cancer showed my BP had spiked higher than I had ever seen it. I attributed it to the tremendous pain I was in, as it came down after I was given a strong analgesic for the pain.

    So pain, stress, hardening of the arteries, and even some foods can raise blood pressure. I would consider those more likely culprits than your AI. But do keep monitoring it and keep a record to show your PCP.

  • exbrnxgrl
    exbrnxgrl Member Posts: 4,642
    edited December 2022

    I agree with nancyd, particularly with respect to how aging effects many other things going on in our bodies besides bc treatments. I am 66 and have been on one AI or another for 11 years (I’m stage IV). My bp was always quite low but has crept up a bit in recent years. The consensus of my docs was that it was not currently a concern and may be related to the fact that I’m more than a decade older now than went i first started taking them, rather than the AI’s .

  • maggie15
    maggie15 Member Posts: 764
    edited December 2022

    Nancyd's comment that pain can spike bp is very true in my experience over the years. Just the other day I ended up at the doctor with a painful condition and my bp was 210/135. I have been on 3 bp meds for fifteen years since I had a spike of 315/220 while in the hospital. The nurse was surprised I wasn't stroking out and called a cardiologist who slowly got me down 100 points using IV drugs. My goal is 140/90 but 160/100 is still in the ballpark. One reason I'm not taking AIs is that they can raise bp and, given my familial pre-existing condition (I exercise daily and have avoided sodium my whole life), I am much more likely to die of a stroke, heart attack or kidney disease than cancer recurrence. For most people, however, the extra 14 mmHg is not a deal breaker.